Hail, Vilas
- When
- July 26, 9:20 PM CST to 9:21 PM CST
- Where
- Vilas County, 1.59 mi WNW of Land O Lakes Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.160, -89.230
Penny size hail fell west of Land O' Lakes.
A complex of thunderstorms developed across northern Minnesota and tracked east along a warm front across northern Wisconsin during the late evening and early morning hours. The storms produced a swath of wind damage across north-central and northeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A complex of thunderstorms developed across northern Minnesota and tracked east along a warm front across northern Wisconsin during the late evening and early morning hours. The storms produced a swath of wind damage across north-central and northeast Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 7:13 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 813 PM CDT Mon Jul 26 2021 Updated aviation portion for 06Z TAF issuance .SYNOPSIS... Issued at 244 PM CDT Mon Jul 26 2021 Very warm and humid with a few rounds of thunderstorms through mid-week, then turning cooler and drier for the rest of the work week and into next weekend. A strong band of westerlies across the northern CONUS and southern Canada will gradually but substantially amplify during the period. A longwave ridge position will be in the west, with a trough in the east. By the weekend, a full-latitude ridge will extend along the U.S. and Canadian Rockies, with a deep trough over eastern Canada and the northeast quarter of the CONUS. The pattern favors very warm temperatures and humid conditions for a couple more days, with a significant trend toward cooler and drier conditions thereafter. The precipitation forecast will be subject to the typical uncertainty related to convective precipitation during the summer. But the best guess is for AOA amounts. && .SHORT TERM...Tonight and Tuesday Issued at 244 PM CDT Mon Jul 26 2021 The latest RAP analysis and satellite/radar imagery show low pressure over western South Dakota and an associated warm front stretching east into southern Minnesota. Further north, a secondary warm front is draped from North Dakota to the U.P.-Wisconsin border early this afternoon. Most thunderstorm activity has occurred across South Dakota and southwest Minnesota so far today. However, dewpoints have been climbing across northern Wisconsin and northern Minnesota where mixed layer instability ranges from 600 j/kg over northeast WI to over 1000 j/kg north of Brainard. Some inhibition remains, however, upwards of 50 j/kg that has limited cu formation over parts of northern WI. Starting to see pockets of agitated cu from Wood/Portage to Forest where isolated showers and storms have formed. Because dewpoints are remaining elevated (not mixing out at some sites), not out of the question that a few storms could develop mid to late afternoon north and west of the Fox Valley. Convergence isn't particularly impressive near the U.P. border, but instability and shear will likely be sufficient to develop strong storms if they initiate. Otherwise, eyes will be watching trends over northern Minnesota late this afternoon for convective initiation. Tonight...Clusters of severe thunderstorms remain expected to develop over northern Minnesota early this evening. The latest model guidance indicates a slower arrival time (10pm-12am) as they move along the warm front (instability gradient) into north- central WI. Relatively high uncertainty in the details could cause the arrival time to shift a couple hours either direction. Most unstable capes of 1500-2000 j/kg and deep layer shear of 35-45 kts will likely be able to sustain a damaging wind and large hail threat as storms enter north- central WI. However, instability should rapidly diminish overnight which should result in a transition to mainly a damaging wind and heavy rain threat as storms move southeast. It's not clear if storms will have enough instability to work with to propagate into central WI and the Fox Valley overnight. Fortunately, forward propagation should be sufficient to negate a high end heavy rainfall threat, but rainfall rates should be sufficient for at least a low end threat. Lows ranging from the lower to upper 60s. Tuesday...Many of the forecast details depend upon how thunderstorms evolve tonight, where the front and any outflow boundaries stall out. But generally, guidance points toward the front stalling from central to northeast WI. The airmass will remain quite unstable ahead of the front (1000-2000 j/kg of cape), but convergence (and forcing in general) doesn't look as robust as tonight. Models are generally dry for tomorrow afternoon, but given the uncertainty and forecast instability, didn't stray far from the previous forecast. Highs ranging from near 80 over northern WI to the upper 80s by Wautoma and Wisconsin Rapids. .LONG TERM...Tuesday Night Through Monday Issued at 244 PM CDT Mon Jul 26 2021 The overall forecast scenario has held consistent for the past couple days, and did so again today. Low-end PoPs are warranted for Tuesday evening due to the presence of a weak boundary in the area. A lack of large scale forcing suggests any activity will be isolated. But it could still be strong given the warm/humid conditions and deep layer shear. The most significant round of convection is likely to occur Wednesday afternoon into Wednesday night when mid-level shortwave crosses the area along with a seasonably strong cold front. SPC outlooked the southwest half of the forecast area with a slight risk for severe weather on the early morning day 3 outlook. An upgrade may be necessary depending once smaller scale details of the situation become more apparent. PWATs rising to AOA 2 inches also support a risk of torrential rainfall and possibly flooding. The very humid air mass across the area will raise the risk of heat-related issues, especially across central into east-central Wisconsin Wednesday afternoon/evening. Much quieter weather is anticipated for the remainder of the period. Scattered showers and storms will be possible Saturday as another cold front drops in from the north. && .AVIATION...for 06Z TAF Issuance Issued at 813 PM CDT Mon Jul 26 2021 VFR flying conditions will persist through much of this evening as high pressure slowly drifts to the east. A thunderstorm complex developing over northwest Wisconsin is expected shift into northern Wisconsin later this evening and into the overnight hours. Gusty winds and torrential rainfall are possible with these storms. The strongest storms will likely impact the RHI TAF site mid to late evening, then impact the AUW/CWA TAF sites around or shortly after midnight. Cigs may drop down into the IFR category with any of these storms. Farther south, the storms may weaken before reaching the GRB/ATW/OSH/MTW TAF sites late tonight; however, a wind shift will likely occur along with brief gusty winds. A brief period of LLWS may also develop ahead of the convection tonight. Improving conditions can be expected at each TAF site Tuesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....MPC LONG TERM......Skowronski AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 240 PM CDT Mon Jul 26 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 240 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight A round of thunderstorms is likely tonight. Some of the storms north and west of the Fox Valley could be severe and produce damaging winds and large hail. There is a marginal to slight risk of severe thunderstorms. Torrential rainfall and flooding are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Isolated thunderstorms are possible Tuesday afternoon into Tuesday evening. A more substantial round of storms is likely Wednesday afternoon into Wednesday night. Any of the thunderstorms could be severe and produce damaging winds and large hail. Torrential rainfall is also possible, and may lead to flooding. Humid conditions are also likely through Wednesday. The heat index could exceed 90 across central and east-central Wisconsin Wednesday afternoon. The combination of heat and humidity will result in an elevated risk of heat related illness, especially for individuals in poor health. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ521-522-541>543-271945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 240 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms are possible at times. Some of the storms could become strong to severe produce gusty winds, heavy rainfall and lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Thunderstorms will continue to be possible at times through Wednesday night. Any storms that develop will be capable of producing gusty winds, heavy rainfall, and lightning. MPC/Skowronski
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 3 SW HARMONY 45.06N 87.85W
07/26/2021 MARINETTE WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SEVERAL TREES DOWN
AND BLOCKING THE ROAD ALONG HIGHWAY B.
DELAYED REPORT.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
633 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 3 ENE RANKIN 44.61N 87.45W
07/26/2021 KEWAUNEE WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TWO TREES DOWN AND
BLOCKING A ROAD IN ALGOMA. DELAYED REPORT.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
635 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 5 WSW PESHTIGO 45.03N 87.84W
07/26/2021 MARINETTE WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED ROOF OFF OF A SILO.
TIME ESTIMATED FROM RADAR. DELAYED REPORT.
&&
KKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
716 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL PLOVER 44.45N 89.53W
07/26/2021 E0.75 INCH PORTAGE WI CO-OP OBSERVER
PENNY SIZE HAIL AND 40 MPH WIND GUSTS.
0330 PM HAIL 1 E CRIVITZ 45.23N 88.00W
07/26/2021 M0.70 INCH MARINETTE WI PUBLIC
REPORT FROM MPING: DIME SIZED HAIL.
0403 PM TSTM WND DMG 5 WSW PESHTIGO 45.03N 87.84W
07/26/2021 MARINETTE WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED ROOF OFF OF A SILO.
TIME ESTIMATED FROM RADAR. DELAYED REPORT.
0407 PM TSTM WND DMG 3 SW HARMONY 45.06N 87.85W
07/26/2021 MARINETTE WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SEVERAL TREES DOWN
AND BLOCKING THE ROAD ALONG HIGHWAY B.
DELAYED REPORT.
0415 PM HAIL PORTERFIELD 45.15N 87.80W
07/26/2021 M0.88 INCH MARINETTE WI PUBLIC
ON BORDERLINE ROAD IN PORTERFIELD. REPORT
VIA SOCIAL MEDIA.
0454 PM HAIL LUXEMBURG 44.54N 87.69W
07/26/2021 M0.50 INCH KEWAUNEE WI TRAINED SPOTTER
OCCASIONAL QUARTER INCH TO HALF INCH HAIL AT
NORTHBROOK GOLF.
0511 PM TSTM WND DMG 3 ENE RANKIN 44.61N 87.45W
07/26/2021 KEWAUNEE WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TWO TREES DOWN AND
BLOCKING A ROAD IN ALGOMA. DELAYED REPORT.
0414 PM HAIL HOWARD 44.56N 88.06W
07/26/2021 M0.50 INCH BROWN WI NWS EMPLOYEE
NEAR THE HOWARD AREA. A FEW HAIL STONES JUST
SMALLER THAN DIME SIZED HAIL. THE MAJORITY
WERE PEA SIZED OR SLIGHTLY LARGER.
0415 PM HAIL WNW GREEN BAY 44.51N 88.00W
07/26/2021 M0.50 INCH BROWN WI NWS EMPLOYEE
HALF INCH HAIL NEAR HOWARD AND GREEN BAY.
0500 PM MARINE TSTM WIND 8 SE OCONTO 44.80N 87.76W
07/26/2021 M54 MPH LMZ522 WI BUOY
47 KNOTS AT THE SOUTHERN BUOY 45014.
&&
KURIMSKISpecial Weather Statement
National Weather Service Green Bay WI
826 PM CDT Mon Jul 26 2021
WIZ022-270215-
Door WI-
826 PM CDT Mon Jul 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DOOR COUNTY UNTIL 915 PM
CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Newport State Park, or 23 miles south of Escanaba,
moving southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Washington Island and Rock Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4533 8681 4526 8689 4534 8704 4534 8701
4541 8698 4541 8695 4542 8694 4540 8693
4541 8691 4541 8688 4540 8684 4541 8683
4543 8683 4543 8682 4541 8680
TIME...MOT...LOC 0124Z 299DEG 26KT 4542 8696
KurimskiSpecial Weather Statement
National Weather Service Green Bay WI
943 PM CDT Mon Jul 26 2021
WIZ005-010-270345-
Vilas WI-Oneida WI-
943 PM CDT Mon Jul 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR VILAS AND NORTHWESTERN ONEIDA
COUNTIES UNTIL 1045 PM CDT...
At 942 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Marenisco to 6 miles north
of Turtle Flambeau Flowage to 7 miles west of Butternut. Movement was
southeast at 30 mph.
Half inch hail, winds in excess of 40 mph, and torrential rainfall
will be possible with these storms.
Strong thunderstorms will be near...
Lac Du Flambeau around 1020 PM CDT.
Willow Lake around 1045 PM CDT.
Other locations impacted by these storms include Sayner, Land O
Lakes, Nixon Lake Natural Area, Lac Vieux Desert, Upper Buckatabon
Springs Natural Area, Woodruff, St Germain, Tomahawk River Pines
Natural Area, High Lake Natural Area and Arbor Vitae.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4614 8910 4611 8903 4588 8950 4567 9004
4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0242Z 299DEG 27KT 4646 8964 4617 9022 4599 9066
KurimskiThe Marquette radar (KMQT), 136 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
26 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail fell west of Land O' Lakes.
Thunderstorm winds downed several trees in St. Germain. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees and power lines in Conover. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees and power lines near Eagle River. The time of this event is an estimate based on radar data.
Thunderstorm winds downed numerous trees and power lines across the northern half of Lincoln County. The time of this event is an estimate based on radar data.
Thunderstorm winds downed numerous trees and power lines in Alvin. The time of this event is an estimate based on radar data.
Thunderstorm winds downed numerous trees and power lines in Hiles. The time of this event is an estimate based on radar data.
Thunderstorm winds downed numerous trees and power lines in Rhinelander. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees and power lines in Tipler and across Florence County. The time of this event is an estimate based on radar data.
A thunderstorm wind gust of 70 mph was measured west of Antigo by a trained spotter.
Thunderstorm winds downed trees and power lines near Hogarty. The time of this event is an estimate based on radar data.
Thunderstorm winds downed numerous trees and power lines in Antigo. The time of this event is an estimate based on radar data.
A thunderstorm wind gust of 58 mph was measured at the Wausau Downtown Airport.
Thunderstorm winds downed numerous trees and power lines in Keshena. The time of this event is an estimate based on radar data.
A thunderstorm wind gust of 77 mph was measured at the Mountain RAWS fire observation site.
Thunderstorm winds downed trees and power lines near Stockton. The time of this event is an estimate based on radar data.
Thunderstorm winds downed numerous trees and power lines in Shawano. The time of this event is an estimate based on radar data.
Thunderstorm winds downed several trees in Oconto Falls. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees in Stiles. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees and power lines down in Howard, Suamico and the west side of Green Bay from 12:35 AM to 12:55 AM.
Thunderstorm winds downed a 12 to 18 inch diameter tree on a fence in Howard.
Thunderstorm winds downed trees and power lines in Peshtigo. The time of this event is an estimate based on radar data.
A thunderstorm wind gust of 61 mph was measured at the Green Bay Austin Straubel International Airport.
Thunderstorm winds produced tree damage near Suamico.
Thunderstorm winds downed trees and power lines in Appleton. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees and power lines down in Rosiere, and across the northern half of Kewaunee County. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees and power lines in Sturgeon Bay, and across Door County. The time of this event is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963605, 963603, 963601, 963599, 963611, 963609, 963610, 963608, 963607, 963616, 963615, 964003, 963613, 963612, 963624, 963626, 963627, 963622, 963620, 963639, 963636, 963635, 963634, 963633, 963632, 963630, 963629.